Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Have shoulder pain, had ruptured discs and lumber fusion but no pain until then. Thoracic MRI showed DDD

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I have ruptured c6, c7 discs, but no pain in neck. There is a bone island at c7. I had l4-l5-s1 lumber fusion in November. The pain between my shoulder blades did not start until then? Thoracic MRI shows only mild DDD. What can be causing this pain (like a stabbing pain)? Thank you
Posted Fri, 20 Sep 2013 in Bones, Muscles and Joints
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer:
nerve compression, inflammatory lesions or autoimm

Detailed Answer:
Hi and thanks for the query,

I think for real that the origin of this pain should either be due to a mechanical compression, autoimmune disease with inflammatory bone disease or nerve compression. I suggest a C reactive level titre and Erythrocyte Sedimentation Rate to evaluate the degrees of inflammatory. The opinion of a rheumatologist could be very much welcome.

I suggest a coordinated collaboration between your neurosurgeon and rheumatologist. Other clinical signs like muscle atrophy are important to be noted. If present, a nerve lesion shall be most probable/.

Analgesics, Anti inflammatory drugs, steroids, Vitamins could be useful. Thanks and hope this helps. Get a review from your neurosurgeon and rheumatologist. Feel free to ask other specific questions if need be.

Kind regards and wishing you good health.

Bain LE, MD

Above answer was peer-reviewed by
Follow-up: Have shoulder pain, had ruptured discs and lumber fusion but no pain until then. Thoracic MRI showed DDD 5 hours later
Please explain what mechanical compression, autoimmune disease with inflammatory bone disease, and nerve compression is. Also what is a C reactive level titre and Erythocyte Sedmenation Rate is.

What is an analgesic? I also have some loss of control in my bowels, and I cannot take NSAID as they cause a VERY BAD stomach reaction.

The vitamins I take are calcium, Vit D, Vit B, Fish Oil and Red Yeast Rice.
I also have numbness in left pinky and ring finger; and right thumb and pointer finger. I take gabapentin for nerve damage in my right leg (goes up to knee area- due to lumbar surgery) and they now believe the nerve damage could be permanent. How do you get a nerve lesion? Could this be due to them pushing on back during lumbar surgery as I never had pain between my shoulder blades prior to surgery.

Any help you can provide would be greatly appreciated?

Thank you
Answered by Dr. Luchuo Engelbert Bain 32 minutes later
Brief Answer:
There is hope, much can be done

Detailed Answer:
Hi and thanks fort the query,

Compression means pressing on another structure. This means that a bony surface could be pressing on a nerve fibre which could cause the pain. Secondly, an inflammation is a reaction of the body, at times to its own self, producing substances hat instead of attacking foreign bodies like bacteria affects the joints. Ehythrocyte sedimentation rate and C reactive proteins are tests done to check for this, and based on the results, specific drugs could be prescribed and monitored. Analgesic means pain killer.

It s good to always inform your doctor you have problems with NSAIDS. However, stomach Sparing NSAIDS do exist, called Selective Cyclooxygenase 2 inhibitors, that cause almost none or very mild stomach irritation.

The bowel symptoms you are experiencing requires a complete clinical review. Its a good idea to take supplements as you are already doing. However, it might be useful at some point to get levels of Vitamin D and vitamins in the body at times could also be associated with some serious adverse consequences.

For now, I suggest a proper diet, vegetable XXXXXXX fruit XXXXXXX low in fat and your supplements but considering the precautions as mentioned above. Pain killers like Acetaminophen could be useful. Discuss use of stomach sparing analgesics like selective Cox 2 inhibitors with your doctor. A complete clinical review to evaluate main cause of recent bowel symptoms could be very important. Specific tests to evaluate levels of inflammation control X rays and MRI s of affected areas could be very useful.

It might be interesting at times to use topical anti inflammatory drugs to massage the painful areas. Physiotherapy has been useful in reducing pain in some patients.

Thanks and hope this helps.Kind regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor